We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What is Fat Atrophy?

Mary McMahon
By
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Fat atrophy is the loss of fatty tissue in a localized area of the body. Also known as lipoatrophy or lipodystropohy, it can cause pitting, scarring, and bumps. A number of things can cause fat atrophy, and there are treatments available for cases where it becomes an aesthetic problem. Doctors also monitor patients for signs of fatty tissue loss, as they can indicate adverse reactions to medications or an increase in the severity of an underlying medical condition.

While the loss of fat might sound advantageous to some, fat atrophy is not weight loss. The fatty tissue degrades in random areas of the body and may redistribute. Patients can develop a wasted, sunken appearance as underlying physical structures become more visible. Pitting and scarring can appear over the area of fat atrophy, creating an unpleasant physical sight. The patient may also experience discomfort and can be more susceptible to chills as a result of losing insulating tissue.

Certain medications are linked with fat atrophy. HIV and AIDS drugs are a common cause. Injections, especially of steroids like cortisone, can also cause the loss of fatty tissue, with a corresponding sunken, pitted area. Injections are commonly given in the arm or buttocks, and the patient may express unhappiness with aesthetic changes to these regions of the body. It can be hard to control or prevent this reaction, although doctors certainly exercise care when giving injections.

Congenital and acquired diseases may also cause fat atrophy. Sometimes, redistribution of body fat is a diagnostic sign, and in other cases, it develops as the condition progresses. Ongoing loss of fat can distort the patient's physical appearance, especially if it happens in locations like the face, where uneven fat distribution and scarring will be especially visible. The skin may change color, develop a crepe-like or wrinkled appearance, and undergo other physical changes as a result of the fat loss.

One option for treating fat atrophy is a transfer of fat from another area of the body to plump out the hollow left behind after losing fat cells. This can normalize the patient's appearance and increase comfort. Grafts of skin are available for cases where skin scars or discolors. Changing medication regimens may also be helpful for preventing further fat loss. Patients can work with their primary doctors, as well as consultants like dermatologists to get information on how to handle the fat loss while continuing to address the medical problem that caused it.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Mary McMahon
By Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a The Health Board researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

Discussion Comments

By ceilingcat — On Jul 10, 2011

@JessicaLynn - Yes, that does sound like a terrible position to be in: dealing with a disease and the side effects of the medication.

I've actually taken steroids before but I've never had to deal with this side effect. Most of the times I've taken steroids it's been orally but I did have steroids through an IV once. Luckily I didn't develop fat atrophy at the injection site!

By JessicaLynn — On Jul 09, 2011

The description of this condition kind of reminds me of cellulite only much worse. I feel really bad for people who have to go through this though, especially when it's a side effect of medication.

The person is already going through whatever condition caused them to take the medication in the first place. Then to have new, visible symptoms to deal with too? It just sounds too unfair!

Mary McMahon

Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a...

Learn more
The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.